SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Hayden JC, Kelly L, McNicholas F. Acta Paediatr. 2020; ePub(ePub): ePub.

Copyright

(Copyright © 2020, John Wiley and Sons)

DOI

10.1111/apa.15414

PMID

32542752

Abstract

AIM: Deliberate self-poisoning or overdose is a common presentation to the paediatric emergency departments (ED) due to a lack of emergency access to child and adolescent mental health services. We overview medical and psychiatric assessment of overdoses in youth with the most commonly implicated drug, paracetamol, as a case study.

METHODS: A what, when and why framework is adopted to guide clinicians on what information should be ascertained, when overdose treatment should be initiated and how to explore why the overdose occurred.

RESULTS: Presentations are often asymptomatic while gastrointestinal symptoms offer an alarm signal for severe hepatotoxicity. A worst-case exposure amount and time elapsed since ingestion should be calculated to determine whether N-acetylcysteine treatment is indicated. Establishing reasons why the young person took the overdose, along with assessing the degree of remorse or regret, is crucial for discharge planning.

CONCLUSION: Given the importance of timely assessment and treatment, paediatric emergency staff need to be familiar with the protocol for care. Attention needs to be focused on both the medical and psychological risk, and staff need to consider the reasons behind the overdose and following a biopsychosocial assessment, ensure that the young person and family are adequately signposted for future mental health care if needed.


Language: en

Keywords

emergency department; Overdose; deliberate self-harm (DSH); paracetamol

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print